Last week, the U.S. Food and Drug Administration (FDA) issued a Safety Communication advising that the serious side effects associated with fluoroquinolone antibacterial drugs, generally outweighs the benefits for patients with sinusitis, bronchitis and uncomplicated urinary tract infections who have other treatment options. According to the FDA, Fluoroquinolone antibacterial drugs should only be used for those who do not have other treatment options.
What are fluoroquinolone antibacterial drugs? They include the brand names Avelox, Cipro, Cipro extended-release, Factive, Levaquin, Moxifloxacin injection and Ofloxacin.
What are the side effects? Some signs and symptoms of serious side effects include tendon, joint and muscle pain, a “pins and needles” tingling or pricking sensation, confusion, and hallucinations.
What should you do as a patient? Contact your health care professional immediately if you experience any serious side effects while taking your fluoroquinolone antibacterial drugs. Also, please contact your health care professional if you have been prescribed this drug to discuss this safety information. Please read the medication guide for this and any medication that you are prescribed.
According to an FDA safety review, fluoroquinolones, when used systemically whether tablets, capsules or injectable are associated with disabling and potentially permanent serious side effects that can occur together. The side effects can involve the tendons, muscles, joints, nerves and central nervous system.
The FDA is requiring the drug labels and medication guides for all fluoroquinolone antibacterial drugs to be updated to reflect this important safety information.
On August 15, 2013, the FDA required a label change to warn of risk for possibly permanent nerve damage from antibacterial fluoroquinolone drugs taken by mouth or by injection. Peripheral neuropathy is a nerve disorder occurring in the arms or legs. Symptoms include pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature, or the sense of body position.
In 2008, the FDA notified the makers of fluoroquinolone drugs for systemic use of the need to add a boxed warning to the prescribing information about the increased risk of developing tendinitis and tendon rupture in patients.
Obviously, there are very serious risks regarding the use of this type of medication. Please consider contacting your healthcare provider if you have been prescribed, or are currently taking, any fluoroquinolone antibacterial drugs.